Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Methemoglobinemia: Toxicity of inhaled nitric oxide therapy

Taylor, Mary B. MD; Christian, Karla G. MD; Patel, Neal MD; Churchwell, Kevin B. MD

Pediatric Critical Care Medicine: January 2001 - Volume 2 - Issue 1 - p 99-101
Case Report
Buy
SDC

Elevation in methemoglobin is a known toxicity of inhaled nitric oxide (NO) therapy. This article describes two significant episodes of methemoglobinemia. These cases illustrate the probable cause and the treatment strategies for the potential for delivery of high concentrations of NO, resulting in methemoglobinemia with moderate and even low-dose delivered NO. We propose mechanisms for this occurrence and means of prevention.

From the Division of Pediatric Critical Care and Anesthesia (Drs. Taylor, Patel, and Churchwell) and the Department of Cardiac and Thoracic Surgery (Dr. Christian), Vanderbilt University Medical Center, Nashville, TN.

© 2001 Lippincott Williams & Wilkins, Inc.